Get your Health question answered in 3 easy steps

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for pityriasis versicolor?

Answered by
Dr.
Dr. Sanjay Kumar Kanodia

Dermatologist

Practicing since :2002

Answered : 4168 Questions

default
Posted on Tue, 5 Aug 2014 in Skin Rash
Question: Hello, I've had this rash for several months and now it is really starting to spread and itch. Any idea on what it could be?
doctor
Answered by Dr. Sanjay Kumar Kanodia 53 minutes later
Brief Answer:
Pityriasis versicolor:superficial fungal infection

Detailed Answer:
Hello,

Welcome and thanks for posting your query to the forum.

I very well understand your concern towards the rash present for several months and now spreading with itch sensation.

After reading your query with diligence and analyzing the pictures with best clinical acumen let me tell you that you have the superficial fungal infection which is medically known as "Pityriasis versicolor".

To tell you simply about Pityriasis versicolor: It is very superficial fungal infection of the skin which basically affects the trunk region and upper limbs. It is initially manifested as dark brown or mild reddish brown areas which gets darkened in few days. This dark color is due to formation of pigment by the fungus causing the infection.

By self subsidence of the fungus or by treatment the pigmented area are shed off in form imperceptible scales and leaves behind pinkish to whitish areas of normal skin.

You can see in the picture that there are certain areas are darker in color which tells that the fungus is active. To add to this information the typical feature of this rash is that it never goes below waist line and typically distributed above waistline only and more so on the upper trunk and chest.

Pityriasis versicolor occurs due to heat and especially due to humidity and sweating - the environment favored by fungus. So to prevent further formation in future you try and avoid moisture as well as heat, humidity and sweating.

For the betterment kindly follow the suggestion below:

- Keep your self away from hot and humid climate.

- Take two times bath.

- Wear lose cotton clothes and cotton undergarments to be changed two times a day. Do not wear any synthetic or tight garments.

- Iron your clothes form inside (even undergarments too, especially the upper one).

- Do not sit continuously for long hours.

The condition of Pityriasis versicolor is one of the simplest fungal infections and you will be alright in few weeks.

For the part of treatment kindly follow the suggestions below:

1. In my patients I suggest them to apply "ketoconazole lotion" 1 hour before bath. Apply it in very thin layer. At night time additionally any plane anti-fungal cream can be applied containing Clotrimazole or sertaconazole or ketoconazole. Apply in a very thin layer so that it should not be visible to naked eye. You can apply it for 7 days and then stop it after that.

2. In most of the cases no oral antifungal is required but if the spots are increasing despite treatment then an antifungal tablet containing "Fluconazole 150mg" can be taken for twice(3 days apart) a week for three weeks.

3. If there is any irritation or itching is present then can take tablet “Loratadine” or "Deslotatadine" (Claritin) tablet by mouth up to 2 times for as long as the itching is present.

I hope these information's will help you. If you have further queries I will be happy to help.

"Wish you good health and early recovery from the problem"

Regards,
Dr Sanjay Kumar Kanodia
MD (Dermatology & Sexually transmitted diseases)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on Oral antifungal

doctor1 MD

Hello doc my mother has some skin problem

doctor1 MD

any idea what these white marks are

doctor1 MD

Having a terrible yeast infection….used the Monistate with cortisone and it is burning awful and can't get any relief! is there anything else i can do!